About 1 in 5 people who take antibiotics develops diarrhea. Diarrhea
may develop while taking the antibiotic or shortly after finishing the
medicine. This diarrhea will usually go away completely several days after the
antibiotic is finished.
More than half of those who get diarrhea from taking an antibiotic
have a mild case that may clear up without treatment.
People who take antibiotics, including those who have been recently
hospitalized and received intravenous (IV) antibiotics, may develop diarrhea
caused by Clostridium difficile bacteria.
C. difficile can cause severe diarrhea, and the
infection and diarrhea may return after antibiotic treatment. Diarrhea caused
by this bacterium usually requires medical treatment.
If diarrhea develops while taking an antibiotic, contact the doctor to determine whether the medicine should be continued or another
medicine substituted. Do not stop the antibiotic abruptly.
February 21, 2012
William H. Blahd, Jr., MD, FACEP - Emergency Medicine
& H. Michael O'Connor, MD - Emergency Medicine
How this information was developed to help you make better health decisions.
To learn more visit Healthwise.org
© 1995-2013 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.
We are happy to take your appointment request over the phone, or, you may fill out an online request form.
Disclaimer: The information on this website is for general informational purposes only and SHOULD NOT be relied upon as a substitute for sound professional medical advice, evaluation or care from your physician or other qualified health care provider.